CSN Login
Members Online: 6

You are here

Revlimid, Dexamethasone, confusion

Posts: 2
Joined: Mar 2012


I am a new member here. My mother has had multiple myeloma for 24 years. She has a plasmacytoma in her spine since 2009 that has reoccured twice. She was on Velcade up until now, and she has just completed her first cycle (21 days) of Revlimid.

Over the last few days I have sensed she is not quite herself, and she went to emergency yesterday because she began to get completely loopy and out of it and saying weird things. The emergency doctor said her sodium was low, and the dexamethasone she is taking that accompanies the Revlimid wasn't helping the loopiness and confusion.

Has anyone else had this experience with Revlimid/dexa combo?

thanks for any help,

Posts: 1
Joined: Sep 2012

Taya, Hope your mom is well. My father is on revlimid for bone marrow plasma cancer. He was one his first cycle for about 2 weeks when the confusion started. It got to the point where he was delusional and had to be admitted to the ER. He was taken off revlimid and the confusion subsided after 4-5 days. After consulting with his doctors the decision was made to continue with a second dose of revlimid as they thought the high dose of steroids caused the confusion. After about two weeks he became delusional again. It was more severe this time, he was admitted to the ER again and sent home after a few days. All his blood levels are good, and there are no signs of alheizmers or dementia. He is still delusional after being off revlimid for 3 weeks. I was hoping you had some info as his doctors don't seem to know, they claim its not common for the revlimid to cause confusion. The only reason he agreed to go back on the revlimid was because he came back to normal after he came off the meds. He hasn't come back to normal this time and he knows that his thoughts are crazy. Have you had any luck finding out any information on the cause of the confusion?

Posts: 9
Joined: Aug 2016

And they only tell you the dex MAY cause confusion.  It makes people crazy. It is necessary for my husband to take it 1 day weekly.  On that day he is hyper, shakes badly and talks, eats and doesn't sleep.  the next two days he is paranoid,mean and confused. You are not alone.

WV_Farmgirl's picture
Posts: 6
Joined: Aug 2016

My husband has experienced multiple episodes of chemo brain or mental fog as well as major mood swings.  At times, the confusion is so bad that he is delusional and unable to function normally.  For example, he will be unable to make a cup of coffee -- something he does 3 - 5 times a day normally!  Here are some of the causes we've suspected or the doctors have blamed:

Too much pain medication (Oxycontin and Oxycodone) -- This seems to be true because there was a clear correlation between his confusion and the amount of the immediate release pain medication that he was taking.  We lowered his dose of that from 120 mg per day to 30 mg per day -- going through the most awful withdrawal you can imagine despite doctors telling us it was impossible to get addicted to Oxy if you were really in pain.  During his worse times, he was delusional and had many of the symptoms of dementia.  For example, when he tried to make a bowl of cereal, it would take him between 30 and 60 minutes and he'd end up with pouring the milk into the sugar bowl and trying to eat that.  The cereal box would be in the refrigerator and the milk in the cupboard.  He also had hallucinations, picking up things that weren't there, etc.

Dexamethasone -- at first it was hard to tell if this was a cause of confusion.  It clearly causes a major shift in sleep patterns -- first 24 hours of hyperactivity and then three days of sleep.  During this time, he tends to be confused, but it is more like waking up in the middle of the night sleepiness confusion than dementia.  He also tends to be very very sensitive to loud noises and is irritable.  Sometimes he can be mean, which is completely out of character for him.  He's learned to control this by avoiding people as much as possible when he feels this way.

Revlimid -- caused a lot of mental fog and confusion bordering on dementia.  He tended to act out his dreams, waving arms and legs in the air during the night.  Sometimes you could watch and figure out he was eating or something like that in his dreams.  It was difficult to sleep next to him and occasionally I went to the couch for fear of ending up with a black eye from his flailing arms.  We've alleviated some of the confusion by putting signs on things like "Use these eggs first"  or "Open" on the milk that is already open.  I also got a pill box with dividers for morning, noon, evening, and bedtime and started putting out his pills.  I keep the pillbox next to a clock that displays both day of the week and time so he can figure out if he needs to take his pills.  (I still work fulltime, so my husband is on his own during the days.)  In addition, there is a printed checklist for each day with the pills he needs to take and the things he needs to do.

Gabapentin -- tried this for neuropathy and it altered his personality completely.  He was very angry and irritable.  We stopped after three days when he said that if he stayed on it, he thought he'd end up killing someone.  Keep in mind that my husband is a very calm, gentle person who never picks fights or gets confrontational.  He had to apologize and explain to everyone he had contact with.  He made horrible remarks to neighbors and family and friends.  Fortunately, his meanness was such a transformation that everyone accepted the explanation and forgave him once he was back to normal.  

Pomalyst -- this is supposed to be a stronger version of Revlimid with stronger side effects.  It caused great fatigue and some confusion during our first round but cleared up after a few days off.  The doctor lowered the dose so I am hoping that it will be a little better next time.

With most of these drugs, the confusion or altered mental state wasn't immediate but grew stronger over time.

Always talk to your doctors about the level of confusion.  Be specific about how it impairs the patient's ability to function -- especially if it impacts day to day activities like eating (as opposed to being able to solve the NYTimes crossword in less than 30 minutes or being able to complete complex astrophysics calculations!)  The same is true for the personality changes -- talk to the doctors -- and don't say "irritable" if you mean "murderous rage."

It can help to remember that the meanness is the drugs talking and not your loved one!

Best of luck!

Posts: 9
Joined: Aug 2016

My husband is on no pain meds at all as he was able to wean off once the tumor had been shrunk Via radiation.  They stoped the dexamethasome for two weeks and the difference was great.  But they had to put him back on it as the dex works with the revlimid together to fight the multiple myeloma. Now we know it is mostly the dex that is causing the horrible mood swings.  The only other drugs he takes are antibiotics and anti virals. Its too bad they cannot develop a med that counteracts the side effects of steroids. Three days out of each week are ruined.  Every week.

Subscribe to Comments for "Revlimid, Dexamethasone, confusion"